Get E-Book on COVID-19

Q. Does protein powder have any adverse effect on muscle recovery?

Answered by
Dr. Swapan Banerjee
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 09, 2016 and last reviewed on: Apr 17, 2020

Hi doctor,

I used to perform cardio exercise for around 30 to 40 minutes and weight exercise (strength training) between 20 to 30 minutes daily. I have been using one natural protein product. My wish is to lose fat. I am confused whether, I should replace my natural protein product with the second one, which I found on the internet. I have a few queries which are as follows. The second protein product has a prefix "L" over all the amino acid ingredients and also contains glutamine in addition to BCAAs. What does it mean? Is glutamine necessary? I take maximum 25 g of supplementation in my dietary intake daily. Is 25 g sufficient or do I need to increase or decrease? Lastly, should I continue with the first protein product or the second one? I am attaching the photos of the protein products here for your reference. Please help.

Dr. Swapan Banerjee

Dietician Fitness Expert Nutritionist
#

Hi,

Welcome to icliniq.com.

  • "L" is the structural name; in fact Lysine and L-Lysine are the same. Not only in Lysine, it gives the same meaning in all amino acids mentioned on the product package (attachment removed to protect patient identity).
  • Glutamine is safe and required for body building. You need up to 30-40 g daily as you are interested to start. Only in cases of liver, kidney, mental disorders and pregnancy either it should be avoided completely or not to be taken in high doses.
  • I suggest you to continue any protein supplement  up to 40 g in two divided doses with a maximum of 20 g per time.
  • The second one, which you have mentioned, has so many ingredients and it may be helpful for muscles, but may have future complications or health hazards.
  • So, I think the first one is better till you go with normal exercises. In case of rigorous gym, then another one could be helpful (depends on man to man).
  • One can start the supplement at low doses 20 g one time at breakfast and the next same dose at evening or bedtime. In total 40 g maximum as per safety is concerned. If you are interested, then you can start with low doses of the protein product.

For further information consult a nutritionist online --> https://www.icliniq.com/ask-a-doctor-online/nutritionist


Was this answer helpful?

 | 

Thank you doctor,

I just wanted to confirm that in the absence of glutamine, does natural protein have any considerable adverse affect for muscle recovery, in case of moderate weight lifting?

Dr. Swapan Banerjee

Dietician Fitness Expert Nutritionist
#

Hi,

Welcome back to icliniq.com.

  • No, not at all. I suggest you can increase 10 g more or 1 scoop more than the present amount you are taking.
  • After two months, you can increase the dose of you protein product, but for your safety concern you should take only 40 g per day.

Revert back after 10 days to a nutritionist online --> https://www.icliniq.com/ask-a-doctor-online/nutritionist



Was this answer helpful?

 | 
Dear Dr. Swapan,

1st Question:
I further wanted the ask you that i have fatty liver and other liver related problems as are evident from my reports as attached herein. And i have these issues from quite some time i.e. for more than 3 years. Also i have certain issues like semi formed stool and non digestion at times.
Should i continue to use protein supplements in such a case or should i resort to natural diet only?
Or can i use the protein supplement and use along some supplement such as liv 52 to neutralise the effect?
Thirdly if discontinue the protein supplementation can i continue to do heavy weight training with natural diet. Would it have any adverse affect in terms of fatigue and recovery?

2nd Question:
I feel very fatigued after sexual activity including masturbation even for the next of whole day. For this am already using ayurvedic medicine i.e. ashwagandha. Should i further supplement it with some multivitamin etc. If so may you suggest one and whether it should be with ginseng or without ginseng as ginseng and ashwagandha might have same effect?

3rd Question: Are there any digestive enzymes which i can use which can serve both the purposes i.e. digestion problems and protein absorption

Medicines currently used: Fluoxetine, Vitamin B and D supplements, Brahmi, Ashwagandha

Regards,
Mukul Sindhwani

Dr. Swapan Banerjee

Dietician Fitness Expert Nutritionist
# Hi wellcome back -

Ans -1 . If you are finding stool problems then stop for an week. then add LIV -52 as this one is Aurvedic, help you for digestion, hunger, enzymatic all in one action. This is also better for Liver as a whole.
Needless to say focus on 244-2800kcal high protein diet at home foods only ,a small percentage can be from supplement. so home diet naturally is always best for you already said even last time.Then you do not have any effects even heavy exercises -Add protein by your daily foods more.

2.Masturbations should not be frequent. Take tight deep sleep, no need this one. Even you feel fatigued or tired after than semen fall, you can compensate by high quality protein. All Ginseng or Aswagandha not too much studes that these are always very effective I dnt think so. Multivitamins with zinc for 15 -20 days you can (if not have parallal other proteins so may reactions or excesss )

3. Concerned enzymes -you can have Aristozyme/Unienzyme etc liquid or capsule but I never advice as these are allopathic part of Physican. so take a medical doctor's help wherther you need or not. I advice to avoid unneccsaliry allopathic medicines.

Was this answer helpful?

 | 

Related Questions:
What can be done for feeling dizzy often?
I have Still's disease from 15 years. Can I take steroids for bodybuilding?
Why High-Protein Diets Are Bad for You
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can I take Theanine capsules to reduce anxiety?

Query: Hi doctor, I have stress related problems as I have had very painful feet since I was a teenager. I have tried chiropractic, orthotics, acupuncture, reiki, cranial sacral therapy and all kinds of natural pain relievers, but nothing worked. I occasionally take Advil to reduce the pain. I have been ...  Read Full »

My friend takes a drug to boost his energy while body building. Is it safe?

Query: Hi doctor, My friend, who is a fitness freak is training to compete at a state level body building competition this year. He is training alongside some local bodybuilder. My concern is, I have seen recently that his physique is really good, but he has some dark spots on his veins on both the arms. H...  Read Full »

Why is there numbness with tingling sensation in my right hand ring finger?

Query: Hi doctor, Before a month, I carried heavy grocery bags and after that my right-hand ring finger got numb with a tingling sensation. It is persistent for the past one month.  Read Full »

Also Read


I have a little patch on my hairline, which is not healing properly. Why?
Hi doctor, I am a fair-skinned 32-year-old woman. I have used skincare with SPF for as long as I can remember and have n...  Read more»
I have lots of afterimages and visual trailing. Could it be due to dry eyes?
Hello doctor, Can dry eyes cause afterimages and visual trails? I have a history of non-allergic rhinitis and dry eyes ...  Read more»
Hemophilia - Signs, Symptoms, Causes, and Treatment
Hemophilia is a rare genetic blood disorder, that results from low levels or absence of clotting factor VIII or IX. Read...  Read more»

Ask your health query to a doctor online?

Ask a Nutritionist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.